Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 284, NWS Shreveport, LA

July 2, 2011Cherokee County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 2, 2011, 3:54 PM CDT for Cherokee County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2011, 3:54 PM CDT (20:54 UTC)
Expired
Jul 2, 2011, 4:30 PM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:07 PM CDTTSTM WND DMGJacksonville, TXTREES AND LIMBS REPORTED DOWN NEAR MYRTLE DRIVE IN JACKSONVILLE, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS54 KSHV 022054
SVRSHV
TXC073-022130-
/O.NEW.KSHV.SV.W.0284.110702T2054Z-110702T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
354 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHEROKEE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF JACKSONVILLE...

* UNTIL 430 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JACKSONVILLE...AND MOVING WEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  SELMAN AND REESE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3201 9544 3206 9544 3209 9543 3206 9516
      3188 9517 3187 9544 3193 9543 3195 9546
      3199 9546
TIME...MOT...LOC 2053Z 093DEG 17KT 3197 9527

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:22 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 2, 3:22 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 PM CDT SAT JUL 2 2011

.DISCUSSION...
ANOTHER HOT AND HUMID AFTERNOON ACROSS THE REGION. TEMPERATURES REACHED
THE CONVECTIVE TEMPERATURE OF 97 AROUND NOON...WITH ISOLATED SHOWERS
AND THUNDERSTORMS FORMING SHORTLY THEREAFTER. ACTIVITY A LITTLE
MORE ROBUST THIS AFTERNOON COMPARED TO FRIDAY...SO EXPECTING A FEW
STORMS TO REACH SEVERE LIMITS...PRODUCING DAMAGING OUTFLOW WINDS.
WILL KEEP 20 POPS IN GRIDS UNTIL 1 AM...BUT MOST SHOULD END BY 10 PM.

UPPER RIDGE FROM THE MID MISSISSIPPI VALLEY INTO THE OHIO VALLEY
TODAY WILL SHIFT WEST INTO THE ROCKIES BY MONDAY AS A TROUGH DIGS
INTO THE MISSISSIPPI VALLEY BY LATE SUNDAY INTO MONDAY. THIS WILL
CREATE A WEAKNESS IN THE UPPER LEVELS WHICH WILL REMAIN OVER THE
FOUR STATE REGION THROUGH MUCH OF NEXT WEEK. A WEAK FRONT WILL
BACK DOOR INTO THE EASTERN PORTIONS OF THE CWA MONDAY AND HELP
FOCUS THE CONVECTIVE DEVELOPMENT. WILL MENTION SLIGHTLY HIGHER
POPS EAST MONDAY. WITH THE RIDGE CENTERED WELL TO THE WEST...
HIGH TEMPERATURES SHOULD HOLD IN THE MID AND UPPER 90S ALONG WITH
WIDELY SCATTERED CONVECTION...MAINLY DURING AFTERNOON HEATING
THROUGH MOST OF NEXT WEEK.

&&

.AVIATION...
LIGHT NORTHEAST WINDS WILL CONTINUE THROUGH THE TERMINAL FORECAST
PERIOD DUE TO A WEAK PRESSURE GRADIENT ACROSS THE REGION. WITH THE
EXCEPTION OF VCTS CONDITIONS ACROSS ALL SITES THROUGH 02Z AND MVFR
VISIBILITY RESTRICTIONS ACROSS LFK/MLU/ELD TERMINALS FROM
09Z-14Z...VFR CONDITIONS ARE FORECAST TO PREVAIL AREAWIDE. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75 102  75 100  75 /  20  20  20  20  20
MLU  74 102  74 101  72 /  20  20  20  30  20
DEQ  70 101  69  99  68 /  20  20  20  20  20
TXK  72 100  74 100  72 /  20  20  20  20  20
ELD  70  99  71  99  70 /  20  20  20  20  20
TYR  72 103  74 101  75 /  20  20  20  20  20
GGG  73 102  74 100  74 /  20  20  20  20  20
LFK  73 100  72  99  72 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/05
Hazardous weather outlook, Jul 2, 12:00 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT JUL 2 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
HOT CONDITIONS ARE EXPECTED ONCE AGAIN WITH TEMPERATURES LIKELY
EXCEEDING THE 100 DEGREE MARK ACROSS MOST LOCATIONS. AFTERNOON
HEAT INDEX VALUES SHOULD REMAIN JUST BELOW 105 DEGREES ACROSS
MOST LOCATIONS WITH HIGHER VALUES POSSIBLE ACROSS ISOLATED AREAS.

WITH THE HOT TEMPERATURES AND A RELATIVELY MOIST ATMOSPHERE IN
PLACE...ISOLATED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE REGION TODAY. WHILE THE THUNDERSTORM
ACTIVITY IS NOT EXPECTED TO BECOME WIDESPREAD...HOT AFTERNOON
TEMPERATURES WILL RESULT IN A MODERATELY UNSTABLE ATMOSPHERE.
THESE STORMS...ONCE THEY COLLAPSE...WILL HAVE THE POTENTIAL TO
PRODUCE STRONG DOWNBURST WINDS OF 60 TO 70 MPH WHICH WILL DOWN
TREES AND POWERLINES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HOT TEMPERATURES AND SLIGHT THUNDERSTORM CHANCES WILL CONTINUE
THROUGH THE EXTENDED HOLIDAY WEEKEND. AGAIN...THERE WILL BE A
DOWNBURST POTENTIAL TO ANY STORMS THAT DEVELOP THIS WEEKEND INTO
EARLY NEXT WEEK. KEEP IN MIND THAT IF ANY OUTDOOR ACTIVITIES ARE
PLANNED OVER THE NEXT SEVERAL DAYS...THESE STORMS WHILE NOT
WIDESPREAD....WILL BE PROLIFIC LIGHTNING PRODUCERS. IF YOU HEAR
THUNDER...THEN IT IS TIME TO MOVE INDOORS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED FOR A LARGE AREA...BUT
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THE
NEXT SEVERAL DAYS.

In the hours before

Special weather statement, Jul 2, 2:55 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CDT SAT JUL 2 2011

TXZ136-149-022045-
CHEROKEE-SMITH-
255 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SMITH AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     BULLARD...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BULLARD...OR 11 MILES SOUTHWEST
OF WHITEHOUSE...MOVING WEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

05
Special weather statement, Jul 2, 3:14 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 PM CDT SAT JUL 2 2011

TXZ152-153-166-022100-
NACOGDOCHES-SAN AUGUSTINE-SHELBY-
314 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE AND SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     MARTINSVILLE AND MELROSE...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES EAST OF MARTINSVILLE...OR 14
MILES SOUTHWEST OF CENTER...MOVING WEST AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Jul 2, 3:39 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
339 PM CDT SAT JUL 2 2011

TXZ149-022145-
CHEROKEE-
339 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     JACKSONVILLE...MIXON...MOUNT SELMAN AND PONTA...

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF PONTA...OR 6
MILES EAST OF JACKSONVILLE...MOVING WEST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:19 PM CDTSevere Thunderstorm WarningSHVCherokee26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.